Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 8:12 PM CDT for Davis County, Wapello County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2020, 8:12 PM CDT (01:12 UTC)
- Expired
- May 14, 2020, 8:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davis County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.7
The text
As transmitted.
697
WUUS53 KDMX 150112
SVRDMX
IAC051-179-150130-
/O.NEW.KDMX.SV.W.0019.200515T0112Z-200515T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
812 PM CDT Thu May 14 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Davis County in southeastern Iowa...
Wapello County in southeastern Iowa...
* Until 830 PM CDT.
* At 811 PM CDT, severe thunderstorms were located along a line
extending from near Ottumwa Industrial Airport to 7 miles south of
Ottumwa, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Eldon, Agency and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 9250 4113 9251 4116 9228 4116 9218
4083 9218
TIME...MOT...LOC 0111Z 267DEG 34KT 4114 9244 4092 9244
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
611
WWUS53 KDMX 150122
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
822 PM CDT Thu May 14 2020
IAC051-179-150130-
/O.CON.KDMX.SV.W.0019.000000T0000Z-200515T0130Z/
Davis IA-Wapello IA-
822 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN DAVIS AND EASTERN WAPELLO COUNTIES...
At 822 PM CDT, severe thunderstorms were located along a line
extending from near Hedrick to 10 miles northeast of Bloomfield,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eldon, Agency and Floris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4085 9242 4094 9238 4105 9234 4112 9234
4114 9227 4114 9218 4083 9218
TIME...MOT...LOC 0122Z 272DEG 38KT 4110 9229 4086 9229
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg553
WWUS53 KDMX 150128
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
828 PM CDT Thu May 14 2020
IAC051-179-150138-
/O.EXP.KDMX.SV.W.0019.000000T0000Z-200515T0130Z/
Davis IA-Wapello IA-
828 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIS AND EASTERN
WAPELLO COUNTIES WILL EXPIRE AT 830 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Iowa.
LAT...LON 4085 9242 4094 9238 4105 9234 4112 9234
4114 9227 4114 9218 4083 9218
TIME...MOT...LOC 0128Z 267DEG 34KT 4110 9223 4086 9223
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:46 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 14, 6:46 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Thu May 14 2020 .SHORT TERM.../Tonight through Friday Night/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Main concerns tonight will be the extent of the severe weather and potential for training storms southeast as the boundary nears the Iowa-Missouri border. Front has managed to remain over southern Iowa with most of the convection so far elevated along and just north of the boundary. Dewpoints have climbed to 65 to 70F in the south with temperatures in the upper 60s/lower 70s as well. Effective bulk shear continues to support some storm organization in the south and LCL's remain low. Early morning 12z subjective H850 analysis showed +10C fetch of moisture just ahead of the approaching low. With clearing in the south now, expecting that severe will be ramping up in the next few hours. SWODY1 has been trimmed back a bit in the south. As for the hydro threat, as noted in earlier update we continue with dry antecedent conditions over most of the region but there is a small potential for a few rounds of storms southeast into the overnight as the front sags south and low level inflow increases into the overnight hours. This would likely be focused mainly in the far southeast where the current flash flood watch has been issued. The storms are likely to continue into the evening hours and begin to diminish after midnight for most of the area. Lows tonight will dip into the 40s northwest to the upper 50s in the southeast. Friday will see a pleasant day with high pressure building across the region. Highs will reach the lower to mid 70s during the day. Tomorrow night the next system will approach. The models are still slowing the timing and will follow suit with slower arrival by 12z Saturday and mainly in southwest sections. Lows tomorrow night will hold in the lower to mid 50s south. .LONG TERM.../Saturday through Thursday/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Models in decent agreement for Saturday with incoming short wave and potential for a spring system that bring another 1 or more inches of rainfall to the region with breezy conditions. Highs Saturday will be slightly cooler in the upper 60s to lower 70s over the area with thicker clouds and plenty of showers around. The system will pull northeast overnight into Sunday, with another trough swinging through the region. Showers and clouds along with continued northwest flow. Highs will fall back to the lower to mid 60s with some sun returning later in the day. The advertised warm-up will continue into midweek with highs returning to the 70s and 80s by Wednesday into Thursday. Little precipitation is expected for Monday through Thursday. Though the GFS is a bit faster by Thursday, it's likely too fast and the Euro has a better handle on timing which keeps the region dry into Thursday. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 645 PM CDT Thu May 14 2020 Main concern continues convection over the southern sites KOTM and KDSM. Convection and low cigs will gradually give way to improvement aft 10-12z KOTM. Elsewhere, MVFR cigs to VFR conditions for the remainder of sites with north winds expected through the period after frontal passage southeast tonight. && .HYDROLOGY... Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Model trends continue to show some potential for localized heavy rainfall in the far southeast late this afternoon and overnight. Though somewhat conditional, have issued a Flash Flood Watch for a small portion of the forecast area. Antecedent soil moisture and conditions remain dry, but localized heavy rainfall in excess of 3 to 4 inches may cause some urban runoff issues if storms train across the same locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for IAZ086-097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1234 PM CDT Thu May 14 2020 IAZ086-097-151745- Wapello-Davis- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area this evening and overnight. Please refer to www.weather.gov/desmoines for more information. Strong to severe thunderstorms are expected later this afternoon into this evening over portions of south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ050-060>062-072>075-081>085-092>096-151745- Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are expected later this afternoon into this evening over portions of central, south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. Locally heavy rainfall may also occur as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms remains possible later today with the higher severe risk over south central and southeastern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
In the hours before
Local storm report, May 14, 6:38 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL NEW VIRGINIA 41.18N 93.73W
05/14/2020 M2.75 INCH WARREN IA BROADCAST MEDIA
DELAYED REPORT AND TIME ESTIMATED BY RADAR.
REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.
&&
KLPLocal storm report, May 14, 6:56 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 W FREMONT 41.21N 92.47W
05/14/2020 MAHASKA IA PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&Local storm report, May 14, 7:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 W NEW VIRGINIA 41.18N 93.75W
05/14/2020 M1.75 INCH WARREN IA TRAINED SPOTTER
.
0419 PM HAIL NEW VIRGINIA 41.19N 93.73W
05/14/2020 E1.25 INCH WARREN IA TRAINED SPOTTER
.
0422 PM HAIL NEW VIRGINIA 41.18N 93.73W
05/14/2020 M2.75 INCH WARREN IA BROADCAST MEDIA
DELAYED REPORT AND TIME ESTIMATED BY RADAR.
REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.
0424 PM HAIL 6 ENE NEW VIRGINIA 41.21N 93.63W
05/14/2020 E1.00 INCH WARREN IA AMATEUR RADIO
1.5 MILES NORTHWEST OF MEDORA, IOWA.
0430 PM HAIL NEW VIRGINIA 41.18N 93.73W
05/14/2020 E3.00 INCH WARREN IA EMERGENCY MNGR
0430 PM LIGHTNING 2 N GRIMES 41.71N 93.80W
05/14/2020 POLK IA LAW ENFORCEMENT
LIGHTNING STRIKE HIT A HOME.
0435 PM HAIL 7 E NEW VIRGINIA 41.19N 93.60W
05/14/2020 M1.25 INCH WARREN IA TRAINED SPOTTER
0446 PM HAIL 5 S INDIANOLA 41.29N 93.58W
05/14/2020 U0.75 INCH WARREN IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0500 PM HAIL MILO 41.29N 93.44W
05/14/2020 E1.00 INCH WARREN IA EMERGENCY MNGR
0513 PM HAIL 8 E NEW VIRGINIA 41.19N 93.58W
05/14/2020 M1.00 INCH WARREN IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0522 PM HAIL 7 E NEW VIRGINIA 41.19N 93.60W
05/14/2020 M0.88 INCH WARREN IA TRAINED SPOTTER
0530 PM HEAVY RAIN 1 W NEW VIRGINIA 41.18N 93.75W
05/14/2020 E2.10 INCH WARREN IA TRAINED SPOTTER
RAIN FELL IN 45 MINUTES.
0555 PM TSTM WND DMG 4 SSW HARVEY 41.27N 92.95W
05/14/2020 MARION IA TRAINED SPOTTER
MULTIPLE LARGE TREES LIMBS DOWN ALONG
HIGHWAY G62 OR PIERCE DRIVE ABOUT 3 MILES
EAST OF PERSHING.
0635 PM TSTM WND DMG 2 W FREMONT 41.21N 92.47W
05/14/2020 MAHASKA IA PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&Special weather statement, May 14, 7:15 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
715 PM CDT Thu May 14 2020
IAZ074-075-082>086-092>097-150115-
Wapello IA-Marion IA-Wayne IA-Davis IA-Union IA-Decatur IA-
Appanoose IA-Clarke IA-Lucas IA-Ringgold IA-Mahaska IA-Monroe IA-
Taylor IA-
715 PM CDT Thu May 14 2020
...SPECIAL WEATHER STATEMENT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albia to 6 miles north of Maryville.
Movement was northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Ottumwa, Osceola, Chariton, Albia, Leon, Mount Ayr, Corydon, Lamoni,
Eddyville, Sun Valley Lake, Ottumwa Industrial Airport, Lake Sundown,
Rathbun Lake, Eldon, Fremont, Moravia, Agency, Russell, Lovilia and
Allerton.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, southeastern and southwestern Iowa.
LAT...LON 4057 9482 4085 9448 4130 9241 4116 9241
4116 9218 4092 9218 4076 9286 4058 9377
TIME...MOT...LOC 0015Z 244DEG 22KT 4107 9272 4044 9485
KotenbergLocal storm report, May 14, 7:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL KIRKVILLE 41.15N 92.50W
05/14/2020 E1.00 INCH WAPELLO IA EMERGENCY MNGR
&&
BFLocal storm report, May 14, 8:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN LUCAS 41.04N 93.46W
05/14/2020 E3.00 INCH LUCAS IA TRAINED SPOTTER
LOTS OF FIELDS AND DITCHES FULL OF WATER.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:15 PM CDT | Special Weather Statement | DMX | Decatur, Lucas, Monroe, Ringgold, Wapello, Wayne | 60 min |
| May 15, 2:48 AM CDT | Dense Fog Advisory | DMX | Adair, Appanoose, Black Hawk, Boone, Bremer, Clarke and 20 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.